Texas, 2017

Hail in Texas, April 29, 2017

April 29, 2017 · NWS EWX · 2 events in 2 counties and zones

Thunderstorms formed along a cold front and produced sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms formed along a cold front and produced sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 29, 2:12 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Apr 29, 2:12 PM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
312 PM CDT Sat Apr 29 2017

.SHORT TERM (Tonight through Sunday Night)...

Main hazard highlight remains centered on the strong to severe storm
potential tonight and into early Sunday morning but the magnitude of
the severity and areas at risk appear to be shifting. See below for
more details. For areas still at risk, the time window for strongest
storms will be from 7pm to 2am tonight. After the front moves
through, Sunday will be breezy and cooler with below normal
temperatures.

Temperatures this afternoon have warmed into the upper 80s to near
90F along I-35 and points eastward. Farther west, an advancing
dryline is noted quite clearly in visible satellite imagery. As the
morning AFD described, this dryline is advancing faster than previous
models suggested and was being picked up on in this morning's
guidance. Reality trends appear to be matching the accelerated model
depictions with the dryline already advanced east of Rocksprings and
close to entering Kerr and Gillespie Counties as of 230pm. Projecting
this dryline speed forward would place it near to just west of the
the I-35 corridor early evening. If this holds true then the severe
risk for the southern Edwards Plateau and portions of the Hill
Country will be much lower this evening and perhaps very little
rain, if any, would occur. It is quite possible that on the next SPC
Day 1 update that the western periphery of the severe outlook area is
reduced.

Across the current warm sector, little to no vertical extent of
clouds is depicted in satellite imagery. This evidence, plus the
aircraft soundings out of Austin and San Antonio, continue to show a
strong cap in place. It is becoming unlikely that warm-sector
convection will occur and it will take the surface convergence of the
dryline merging with the southward moving cold front plus the late-
arriving mid and upper-level forcing support to initiate storms in
the early evening hours. At this time, it appears the most likely
location for storm initiation will be along or just west of I-35
after 7pm. There could be a small (20-30%) chance that storms
actually form east of the I-35 if the mid- to upper-level forcing is
delayed by an hour or two. This trend will need to be monitored for
through the late afternoon hours.

When the dryline and cold front do merge and greater lift
overspreads the area this evening, storms should develop along the
boundary. With lapse rates near 8C/km and supportive mid-level belt
of higher winds, enough divergence will likely support strong
updrafts capable of producing large hail (1-2" in diameter) and
pockets of high winds (40-60mph). The tornado risk appears very
minimal as low-level shear will be weak. The flooding risk will also
be quite low given the scattered/broken nature of the storms as well
as their progressive nature to the SE through the evening hours.
Additional showers and elevated thunderstorm behind the main front
look to persist late evening and into early Sunday morning as strong
mid- and upper-level ascent occur. This activity is not expected to
be strong or severe but a few lightning strikes could occur. All of
this activity will dissipate and shift east by daybreak Sunday
morning with clearing conditions.

Sunday will be well below normal temperature wise but clearing with
plenty of sun. Winds will be breezy from the northwest in the morning
at 15mph with gusts to 25 mph. Winds will decrease through the
afternoon hours. Elevated fire weather conditions could occur Sunday
afternoon with the drier air in place.

&&

.LONG TERM (Monday through Saturday)...

Only weather window over the next week will be Wednesday into early
thursday as another front will shift through the region. At this
point, no strong/severe activity is expected as forcing and pattern
suggest less than ideal support, but a good widespread rain event
appears quite possible. Cooler and dry conditions expected for late
week and next weekend.

Much cooler and drier conditions are expected Monday and Tuesday
with north winds initially then turning more southeast going into
mid-week. Much below average temperatures expected with a gradual
warming trend. By Wednesday, a southward diving trough axis over the
plains and lower MS valley will shift a front through the area.
Enough moisture should be present to help form showers and
thunderstorms Wednesday and perhaps into Thursday morning. Clearing
and cooler with below normal to near normal temperatures expected
late week into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              55  76  52  85  62 /  60   0   0   0   0
Austin Bergstrom Intl Airport  55  75  48  85  60 /  70   0   0   0   0
New Braunfels Muni Airport     55  77  49  86  59 /  60   0   0   0   0
Burnet Muni Airport            49  72  47  84  60 /  50   0   0   0   0
Del Rio Intl Airport           54  81  52  91  63 /  10   0   0   0   0
Georgetown Muni Airport        52  72  49  84  61 /  60   0   0   0   0
Hondo Muni Airport             53  80  49  89  58 /  30   0   0   0   0
San Marcos Muni Airport        55  76  49  86  60 /  70   0   0   0   0
La Grange - Fayette Regional   58  75  49  84  60 /  80   0   0   0   0
San Antonio Intl Airport       55  78  52  87  61 /  50   0   0   0   0
Stinson Muni Airport           57  79  51  88  61 /  50   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...24
Synoptic/Grids...Allen
Public Service/Data Collection...YB
Hazardous weather outlook, Apr 29, 4:16 AM CST, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
516 AM CDT Sat Apr 29 2017

TXZ171>173-183>194-202>209-217>225-228-301030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
516 AM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A cold front and upper level disturbance will move across the
area tonight. Strong to severe storms are possible late afternoon
into tonight. The best chances of severe storms will be northeast
of a Kerrville to San Antonio to Hallettsville line between 7 PM
and 2 AM. Large hail and damaging winds are the main threats.

Heat indices in the mid 90s to near 100 are expected across much
of South Central Texas this afternoon. Outdoor activities this
afternoon, especially with prolonged exposure to direct sunlight,
could be dangerous for those vulnerable to heat related illnesses.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated to near critical fire weather conditions are possible
across the Rio Grande Plains into the Edwards Plateau on Sunday.

A cold front and upper level disturbance will move across the
area on Wednesday bringing another chance of showers and
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report severe weather this afternoon into
tonight.

In the hours before

Special weather statement, Apr 29, 4:58 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
558 PM CDT SAT APR 29 2017

TXZ173-292345-
Williamson TX-
558 PM CDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WILLIAMSON COUNTY UNTIL
645 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Andice, or 7 miles northwest of Serenada, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Round Rock, Cedar Park, Georgetown, Serenada, Leander, Florence,
Jarrell, Liberty Hill, Weir, Georgetown Dam, Sun City, Andice, Theon,
Brushy Creek, Walburg, Schwertner and Seward Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3087 9763 3080 9745 3080 9744 3047 9777
      3068 9796 3091 9781
TIME...MOT...LOC 2257Z 212DEG 28KT 3074 9780

MO
Local storm report, Apr 29, 4:59 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
559 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             1 NE LIBERTY HILL       30.68N 97.90W
04/29/2017  E0.50 INCH       WILLIAMSON         TX   PUBLIC

            HALF INCH HAIL REPORTED BY PUBLIC NEAR LIBERTY HILL.

&&

BMW
Local storm report, Apr 29, 5:04 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
604 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             4 ENE LIBERTY HILL      30.69N 97.85W
04/29/2017  E0.50 INCH       WILLIAMSON         TX   COCORAHS

            HALF INCH HAIL REPORTED.

&&

BMW
Special weather statement, Apr 29, 5:38 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
638 PM CDT SAT APR 29 2017

TXZ173-300030-
Williamson TX-
638 PM CDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILLIAMSON COUNTY UNTIL
730 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weir, or near Georgetown, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Round Rock, Georgetown, Granger, Serenada, Bartlett, Weir, Georgetown
Dam, Granger Dam, Theon, Walburg, Schwertner, Jonah and Laneport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3083 9752 3074 9727 3070 9726 3052 9765
      3067 9777 3084 9753
TIME...MOT...LOC 2337Z 236DEG 22KT 3066 9761

MO
Special weather statement, Apr 29, 5:39 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
639 PM CDT SAT APR 29 2017

TXZ173-300030-
Williamson TX-
639 PM CDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILLIAMSON COUNTY UNTIL
730 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weir, or near Georgetown, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Round Rock, Georgetown, Granger, Serenada, Bartlett, Jarrell, Weir,
Georgetown Dam, Sun City, Granger Dam, Theon, Walburg, Schwertner,
Jonah and Laneport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3074 9727 3070 9726 3052 9765 3067 9777
      3086 9759
TIME...MOT...LOC 2337Z 236DEG 22KT 3066 9761

MO
Special weather statement, Apr 29, 5:45 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
645 PM CDT SAT APR 29 2017

TXZ173-192-300030-
Williamson TX-Travis TX-
645 PM CDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILLIAMSON AND CENTRAL
TRAVIS COUNTIES UNTIL 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm over
Anderson Mill, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Tanglewood Forest, Anderson Mill, Windemere, Leander, Hutto, Lakeway,
Bee Cave, West Lake Hills, The Hills, Rollingwood, Bear Creek, Barton
Creek, Georgetown Dam and Hudson Bend.

LAT...LON 3057 9731 3012 9785 3028 9807 3068 9774
TIME...MOT...LOC 2345Z 204DEG 26KT 3044 9778

BMW

The radar

The Ft Hood radar (KGRK), 23 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Williamson

When
April 29, 5:45 PM CST
Where
Williamson County, 2.26 mi SW of Weir
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.650, -97.610

Hail, Comal

When
April 29, 6:53 PM CST
Where
Comal County, 2.77 mi ENE of Gruene
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
29.750, -98.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686463, 686464.